Friday, 22 June 2012
Annie has started her anxiety medication.
It has been one week of taking it and so far the only effect it is having is causing her a tummy ache. This was to be expected, the Paediatrician did warn us the positive benefits take a little longer to kick in, but side effects may start immediately.
We saw our GP about Annie’s tummy ache, to rule out any other causes and make sure it wasn’t a serious problem. He asked Annie if she had breakfast that morning, trying to establish if the tummy ache / medication was causing impact on her diet. Annie’s response:
“I had two bowls of cornflakes this morning, because I always have two bowls of cornflakes, it hurt my tummy, but I always have two bowls of cornflakes, so I had two bowls of cornflakes this morning.”
Routine is important to Annie.
She has become increasingly rigid about her routines as her anxiety levels have increased.
It can be challenging.
I spoke to our Paediatrician about the tummy ache, let her know the GP believed it was medication side effect and had ruled out other causes. The Paediatrician suggested that we remain on the 1/4 of a tablet starter dose until the tummy ache had disappeared.
This morning I went to give Annie the 1/4 of a tablet and she refused to take it, because it had been a week and she was due to go up to 1/2 a tablet. I had foolishly stuck the medication notes from our Paediatrician up on the fridge so I wouldn’t lose it and Annie had read what it said and because the instructions were written down they must be followed exactly as written.
So it was written, so it must be done.
We spoke about my conversation with the Paediatrician. The recommendation that we continue on at 1/4 of a tablet until the tummy ache settled – I hoped that arming her with full knowledge of why the plan had changed would help Annie accept to take the 1/4 tablet.
But no, that was not to be. Instead the tummy ache she had complained of all morning suddenly disappeared and she was okay to take 1/2 a tablet ‘like it says I have to on the instructions.’
:: sigh ::